News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Rectal Bleeding


 rhapsody - Tue Apr 13, 2004 7:24 am

Recently I experienced a bout of rectal bleeding. I had some abdominal discomfort, and I thought that I had eaten something that had just disagreed with me. A few minutes later I went to the bathroom and had what I thought at the time was a small bout of diarrhea. After wiping, I saw that there was bright red blood and small clots on the toilet paper and looking into the toilet I saw some soft feces and a small cloud of fresh blood. Needless to say, it petrified me. I have never experienced anything of this sort before. My bowl movements are regular and I never experience any type of abnormal pain. I know I need to have this checked out, but I am completely petrified. What could possibly be some of the causes of this? I am a 22 year old female, active, slightly overweight, but in general good health. My mother has a history of IBS, bleeding ulsers, and just general gastrointestional issues. I don’t have anal sex, do any type of drugs (including prescription and OTC) and don’t drink, but have been under a massive amount of stress lately. I'm hoping that this will be a one time thing and if I give it time, it will go away, but I've always heard that any anal bleeding was serious. Please tell me that along with all the possibly horrible things this could be, that there is maybe a chance of a simple explanation! I am totaly horrified and appaled at this whole situation. (Not to mention embarassed. :oops: ) Please, please, I really need some kind of advice here!
Sincerely,
Scared to Death

 Dr. Yasser Mokhtar - Fri Apr 16, 2004 11:03 am

User avatar Dear Rhapsody,

From your description with the abdominal pain and diarrhea, this could be an inflammation or infection of your rectum/colon.

Causes of lower gastrointestinal bleed include:
- Hemorrhoids (usually presents with fresh blood after on the toilet paper).
- Inflammatory bowel disease known as Crohn's disease and ulcerative colitis.
- A condition called Mickel's diverticulum (a pouch of intestine containing stomach lining and can secrete acid and can lead to erosions of the lining (like an ulcer) and bleeding).
- Cancer.
- Infections.
- Anal fissure (but usually this is associated with constipation and the condition is quite painful).
- Others.
- Could it be that you are confused and the source of the blood is not the bowels but the the urogenital system?

You have to see a doctor whether the blood has stopped or not to rule out the serious causes of lower gastrointestinal bleeding and to make sure that there is nothing going wrong.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here